Aa
A
A
A
Close
Heart Disease Community
20.1k Members
Avatar universal

beta blocker...to take or not to take

I've been having palpitations for about 4 months now. I've gone to a cardiologist and had all the tests done including a holter. Everything checked out ok. The holter did show 3 PAC's and 5 PVC's. I'm so frustrated and worried. I sat down w/ the doctor and told him about the frustration I was feeling. I ask if maybe he could prescribed a beta blocker, and he did .25 toprorol once daily. I haven't started taking it yet, as the palp's have calmed down some. Although I still have them and get them some when I am bending down and reaching for something or maybe just lying on the sofa, I never know. I have been taking xanax .25 mg for 15-20 yrs off and on. I thought maybe I was taking to many at one time and that could be the problem. Right about the time I started having all the tests done I decided to stop taking the xanax. I know I sh/have consulted my primary care doctor before doing so but didn't. So maybe stopping too quickly resulted in some of the palpitations as well. I do take 1 .25 mg right before bed though. I don't like taking medication unless I have to, especially "heart" medication. I'm afraid I will become dependent on it. Was wondering if exercising would help, I haven't done any in about 7 yrs. I am 47 yrs old and not overweight, and know how important exercising is. I have just been putting other things before my own health I guess. My blood pressure is right in the  "prehypertension" stage, I am monitoring it now. And my heart rate is usually elevated more than it sh/be. Not more than 105 or so. I would appreciate any info at all. Thanks in advance.


This discussion is related to sinus tachycardia.
2 Responses
343006 tn?1314450071
the beta blocker should (should) help to slow or stop the palps down
however Toprol -generic or non generic  is a pretty bad medication to take, as it has a ton of side effects.I myself have taken at least 6 diffrent beta blockers over the years - toprol I have to say was the wost one !
didnt lower blood pressure at all . and heart rate only slowed abit..it did help the palps to stop. - the generic form was worse yet ! didnt do a thing to help me !! -  you might ask for older well known  beta blocker that has less side effects or problems with it.  it all depends what you can or can not tollerate ?   and how much you can take or cant take ?

you might check for interactions with xanax  and whatever beta blocker
you get -before taking it.  as I knew someone who took xanax  for years
and then was put on beta blocker and had a world of problems and hurt .

also remember if on a beta blocker or ccb or ? b.p medications - doing
Exercising or walking fast rate , is gonna be harder to do on the meds as your system is slowed down - and side effects can happen .. such as  having to stop to catch your breath - feeling very very tired and having no get up and go !  that got up and went with the meds.

I found that toprol also messed with my cholesterol levels and blood sugar.. after being on it for over 6.years !  long term useage ..

I wouldnt recomend Toprol to anyone !   Iv talked to over 150 people who used this drug , and got off it clean.  
also another fact is - when getting off the medication you must ween off it slow  -mostly with doctors help .  as you will somekind of withdrawal
symptoms.  although your Doctor may say you will not . as well the blood pressure can spike high - if you go off too fast .  been there done that before !!

Im no real fan of any blood pressure medication .

but as I say,  it really depends on person taking the drug , you might fine
and not have any problems.. then again chances are , you will ..

so its like do or dont !  true or dare  ?  

take care and best of luck !  
Avatar universal
GOOD LUCK WITH YOUR PVC I HAVE HAD THEM FOR 17 YEARS NOW.SOMTIMES
THEY ARE BAD BUT THE DR SAY THEY WONT HURT YOU THERE NOT DANGEROUS MOST OF THE TIME. WITH THE TEST YOU HAVE HAD THEY WOULD HAVE KNOWN. I'AM NOW 48 YEARS OLD .AND I GET REALLY FRUSTRATED WITH THEM. I JUST STARTED TAKEING TOPRAL XL I HAVE BEEN ON IT FOR A WEEK.I HAVE'NT HAD ANY SIDE EFFECTS YET. ONE DR WANTED TO DO AN OBLASION.BUT I DID'NT WANT THAT. SO I WENT TO ANOTHER DR . HE TOLD ME THERE MANY RXS OUT THERE THAT YOU CAN TAKE TO TREAT PVC WITH.
I TAKE XANAX TO .WHEN  YOU HAVE THE PALPS YOU GET WORKED UP AND IT MAKES HAVE MORE. ASK YOUR DR  ABOUT THE XANAX.MY DR SAID TAKE THEM IF IT HELPS. GOOD LUCK I KNOW WHAT YOU ARE GOING THROUGH.
Have an Answer?
Top Heart Disease Answerers
159619 tn?1538184537
Salt Lake City, UT
11548417 tn?1506084164
Netherlands
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is a low-fat diet really that heart healthy after all? James D. Nicolantonio, PharmD, urges us to reconsider decades-long dietary guidelines.
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Fish oil, folic acid, vitamin C. Find out if these supplements are heart-healthy or overhyped.
Learn what happens before, during and after a heart attack occurs.
What are the pros and cons of taking fish oil for heart health? Find out in this article from Missouri Medicine.
How to lower your heart attack risk.